Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Jackson, KY

April 28, 2002Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 7:29 AM EDT for Laurel County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2002, 7:29 AM EDT (11:29 UTC)
Expired
Apr 28, 2002, 8:00 AM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:15 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 281129
SVRJKL
KYC125-281200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
729 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY

* UNTIL 800 AM EDT

* AT 729 AM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  10 MILES NORTH OF EAST BERNSTADT TO 12 MILES WEST OF EAST
  BERNSTADT...OR FROM 10 MILES SOUTHWEST OF MCKEE TO 14 MILES WEST OF
  LONDON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EAST BERNSTADT AROUND 735 AM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT SUNDAY MORNING
FOR SOUTHEASTERN KENTUCKY.

THIS LINE IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3732 8411 3726 8404 3725 8396 3715 8396
          3711 8393 3711 8389 3708 8389 3719 8429
          3723 8427 3725 8423 3729 8422 3732 8413
          3726 8404 3725 8396 3719 8396

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 4:05 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SUN APR 28 2002

NOW FIRMLY IN WARM SECTOR.  ALL MODEL GUIDANCE SIMILAR IN KICKING
RAIN OUT TONIGHT.  WILL PUT NORTHERN COUNTIES IN FLOOD WATCH.  FFG
HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE
SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER
TERRAIN.

PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM
WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER.  COULD SEE
SOME TROUBLE STORMS WITHIN A FEW HOURS.  ANOTHER ROUND IS QUITE
POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG
WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW
CONVECTIVE TEMP IN THE MID 70S.

GOT TO GO.

.JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE
2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:10 AM EDTSevere Thunderstorm WarningJKLBath50 min
Apr 28, 6:41 AM EDTSevere Thunderstorm WarningJKLRowan34 min
Apr 28, 7:18 AM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 7:38 AM EDTTornado WarningJKLLaurel52 min
Apr 28, 7:49 AM EDTTornado WarningJKLJackson41 min
Apr 28, 8:04 AM EDTSevere Thunderstorm WarningJKLClay41 min
Apr 28, 8:29 AM EDTTornado WarningJKLLeslie, Perry46 min
Apr 28, 12:32 PM EDTSevere Thunderstorm WarningJKLPowell28 min
Apr 28, 12:41 PM EDTSevere Thunderstorm WarningJKLMenifee, Wolfe34 min
Apr 28, 12:55 PM EDTSevere Thunderstorm WarningJKLMorgan30 min
Apr 28, 1:06 PM EDTTornado WarningJKLMorgan24 min
Apr 28, 1:12 PM EDTSevere Thunderstorm WarningJKLMagoffin33 min
Apr 28, 1:23 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
Apr 28, 1:24 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Apr 28, 1:27 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Wayne48 min
Apr 28, 1:31 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Apr 28, 1:35 PM EDTSevere Thunderstorm WarningJKLMartin35 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningJKLWolfe39 min
Apr 28, 1:42 PM EDTTornado WarningJKLMcCreary, Pulaski33 min
Apr 28, 1:44 PM EDTTornado WarningJKLMartin41 min
Apr 28, 1:55 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan35 min
Apr 28, 2:00 PM EDTSevere Thunderstorm WarningJKLWhitley45 min
Apr 28, 2:04 PM EDTSevere Thunderstorm WarningJKLClay, Knox56 min
Apr 28, 2:14 PM EDTSevere Thunderstorm WarningJKLJohnson31 min
Apr 28, 2:19 PM EDTSevere Thunderstorm WarningJKLBreathitt26 min
Apr 28, 2:32 PM EDTSevere Thunderstorm WarningJKLKnott, Perry28 min
Apr 28, 2:35 PM EDTSevere Thunderstorm WarningJKLBell25 min
Apr 28, 2:35 PM EDTTornado WarningJKLOwsley25 min
Apr 28, 2:47 PM EDTSevere Thunderstorm WarningJKLHarlan28 min
Apr 28, 2:58 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike32 min
Apr 28, 3:03 PM EDTSevere Thunderstorm WarningJKLMartin27 min
Apr 28, 3:29 PM EDTSevere Thunderstorm WarningJKLPulaski16 min
Apr 28, 3:33 PM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 3:39 PM EDTSevere Thunderstorm WarningJKLMcCreary36 min
Apr 28, 3:40 PM EDTSevere Thunderstorm WarningJKLLaurel30 min
Apr 28, 3:52 PM EDTSevere Thunderstorm WarningJKLLee33 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
Apr 28, 5:32 PM EDTSevere Thunderstorm WarningJKLPike18 min
Apr 28, 6:05 PM EDTFlash Flood WarningJKLMartin115 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.